My friend, Barbara J., told me the story of how her birth control method caused her vitamin B12 deficiency.
When Barbara’s youngest son was born, she felt the need to take birth control. Therefore, she obtained a prescription from her doctor for NuvaRing. NuvaRing contains the hormone estrogen. Unfortunately, at the time Barbara did not know that estrogen can cause the user’s blood plasma B12 levels to drop.
Barbara had been using the NuvaRing, an estrogen-containing contraceptive, for ten months. At this point she started feeling weak. Her immune system went haywire as she became continuously sick. First she got recurring cold sores. Then she got swine flu. When that was over, she developed Strep throat, a bacterial infection. Upon completing the antibiotic regimen for Strep throat, a different bacterial infection set in – Cellulitis -from a skin lesion. Believe it or not, but shortly after she also had a second case of Cellulitis in the area of a mosquito bite. Just when she thought her luck couldn’t get any worse, she was diagnosed with a urinary tract infection (UTI).
After the UTI, she realized that these things are not coincidental. She went to her regular primary care physician, who did a blood workup on her. The doctor told her that her vitamin B12 levels were extremely low. Her doctor started her on a weekly series of B12 injections immediately. Within a few days of her first injection, she felt much better.
Furthermore, she usually gets terrible hay fever in the fall with extensive episodes of sneezing and headaches. Amazingly, her seasonal allergy symptoms were milder than they usually were in the fall following her series of B12 injections.
Although Barbara no longer receives injections of vitamin B12, she was advised by her doctor to continue supplementing her diet with vitamin B12.